Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Lubbock, TX

May 31, 2005Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 31, 2005, 3:11 AM CDT for Lamb County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 3:11 AM CDT (08:11 UTC)
Expired
May 31, 2005, 4:15 AM CDT
In force
64 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lamb County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 310811
SVRLUB
TXC279-310915-
/O.NEW.KLUB.SV.W.0101.050531T0811Z-050531T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
311 AM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 415 AM CDT

* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SUDAN...OR 10 MILES SOUTHEAST OF MULESHOE...MOVING
  SOUTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SUDAN...SPADE...
  FIELDTON...LITTLEFIELD AND AMHERST.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3419 10244 3419 10241 3416 10236 3410 10210
      3409 10209 3390 10209 3385 10212 3399 10256
      3424 10259

$$
2 follow-up statements
000 
WWUS54 KLUB 310830
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
329 AM CDT TUE MAY 31 2005

TXC279-310915-
/O.CON.KLUB.SV.W.0101.000000T0000Z-050531T0915Z/
LAMB TX-
329 AM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR LAMB
COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SUDAN...OR 15 MILES NORTHWEST OF LITTLEFIELD...MOVING SOUTHEAST
AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LITTLEFIELD... 
AMHERST...FIELDTON AND SPADE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3419 10244 3419 10241 3416 10236 3410 10210
      3409 10209 3390 10209 3385 10212 3399 10256
      3424 10259

$$
000 
WWUS54 KLUB 310857
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 AM CDT TUE MAY 31 2005

TXC279-310915-
/O.CON.KLUB.SV.W.0101.000000T0000Z-050531T0915Z/
LAMB TX-
357 AM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR LAMB
COUNTY...

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF AMHERST...OR NEAR LITTLEFIELD...MOVING SOUTHEAST AT 25
MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LITTLEFIELD.

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE OF GOLF 
BALLS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3419 10244 3419 10241 3416 10236 3410 10210
      3409 10209 3390 10209 3385 10212 3399 10256
      3424 10259

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:01 PM CDT, 12 hours 10 minutes earlier.

Area forecast discussion, May 30, 3:01 PM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT MON MAY 30 2005

.SHORT TERM...
THE PIECE OF ENERGY THAT AIDED THE THUNDERSTORMS THAT MOVED INTO THE
NORTHWESTERN ZONES IS CURRENTLY ASSISTING THE DEVELOPMENT OF A FEW
THUNDERSTORMS NEAR A DISSIPATING FRONTAL BOUNDARY ACROSS THE CENTRAL
PANHANDLE. AS THE UPPER LOW LOCATED OVER THE WESTERN ROCKIES BEGINS
TO MOVE INTO COLORADO WE SHOULD SEE IMPROVED SHEAR TO ASSIST
THUNDERSTORM DEVELOPMENT...ESPECIALLY ACROSS NORTHEAST NEW MEXICO.
CANT RULE OUT A COUPLE THUNDERSTORMS INTO THE WESTERN CWA EARLY THIS
EVENING WITH EASTERN AREAS SEEING VERY LITTLE CHANCE WITH WHAT
APPEARS TO BE SOME SUBSIDENCE IN THE WAKE OF THE UPPER LOW LOCATED
OVER NORTH TEXAS. THE BEST CHANCES OF ANYTHING MOVING INTO THE CWA
WILL BE LATE THIS EVENING THROUGH TUESDAY MORNING IF THUNDERSTORMS
CAN ORGANIZE INTO A COMPLEX. OUTFLOW FROM THIS SYSTEM COULD INTERACT
WITH AN INCREASING LOW LEVEL JET TO BRING THUNDERSTORMS TO THE
NORTHERN PORTIONS OF THE CWA. HOWEVER THE BEST CHANCES APPEAR TO BE
OVER THE PANHANDLE. HAVE LEFT THE SEVERE WORDING OUT OF THE ZONES
FOR NOW.

OUTFLOW FROM THE MCS WILL LIKELY BE SOMEWHERE IN THE CWA ON TUESDAY.
VERY DIFFICULT TO DETERMINE EXACTLY WHERE THIS BOUNDARY WILL BE AS
THE UPPER TROUGH SWINGS INTO THE PLAINS. FOR NOW HAVE KEPT BEST RAIN
CHANCES ACROSS THE NORTHEASTERN HALF OF THE CWA. CANT RULE OUT A
SEVERE STORM OR TWO BUT WITH UNCERTAINTY TO THE LOCATION OF THE LOW
LEVEL BOUNDARIES WILL HOLD OFF ON THIS MENTION. EXPECT WARMER
CONDITIONS TOMORROW AS WE DRY OUT SLIGHTLY COMPARED TO THE LAST
SEVERAL DAYS.

.LONG TERM...
THE BOUNDARY SHOULD BE MOVING SOUTHWARD TUE EVE...WITH EXTRA PUSH
FROM MCS EXPECTED TO DEVELOP IN VICINITY OF SRN PANHANDLE/NRN SPLNS.
DID BRING HIGHER POPS BACK SLIGHTLY FURTHER TO THE SW TUE NIGHT IN
CASE OF ADDITIONAL DVLPMNT ALONG THE BOUNDARY...OTHERWISE THE
ROLLING PLAINS WILL BE THE MAIN AREA UNDER THE GUN FOR POSSIBLE SVR
WX AS MCS TRACKS SE. WED IS APPEARING TO BE DRIER AS SHTWV RIDGE
BUILDS QUICKLY INTO WTX FROM THE SW. DID NOT WANT TO REMOVE AFTN
PRECIP CHCS COMPLETELY AS COMBINATION OF GREATER HEATING ALONG WITH
PLENTY OF MOISTURE MAY LEAD TO TSTM INITIATION BUT DID FOLLOW
PREVIOUS TREND DOWNWARD. MED-RANGE GUIDANCE IS CONVERGING ON A
SOLUTION OF A LONGWAVE TROF DVLPMNT ACROSS THE PACIFIC NW. ONE SHTWV
TROF SEEN IN WV IMAGERY SW OF LOS ANGELES WILL MOVE TOWARD WTX LATE
THU AND FRI. HAVE KEPT TEMPS JUST SLIGHTLY BELOW GUIDANCE DESPITE
STRENGTHENING RIDGE BOTH DAYS DUE TO LARGE PLUME OF SUBTROPICAL
MOISTURE THAT IS LIKELY TO MOVE OVER THE AREA IN ADVANCE OF THIS
SHTWV. HAVE RAISED SKY COVER IN THIS PERIOD TO ACCOUNT FOR THIS. THE
SHTWV SHOULD PROVIDE A BETTER CHANCE FOR TSTMS LATE THU THRU FRI AS
IT MOVES NE ACROSS THE AREA. GUIDANCE DOES WANT TO INCREASE WESTERLY
COMPONENT TO WINDS EACH AFTN AS SW FLOW ALOFT INCREASES. THIS
APPEARS REASONABLE HOWEVER THE DEGREE OF DRYING ACROSS THE WESTERN
COUNTIES APPEARS SOMEWHAT OVERDONE. INHERITED DEWPOINT GRIDS LOOK
GOOD AND DIDNT MAKE ANY ADJUSTMENTS. COULD NOT FIND A REASON TO TAKE
OUT LOW POPS THRU THE WEEKEND FOR AFTN/EVE TSTMS SO LEFT ALONE.
TEMPS MAY RISE TO AT OR SLIGHTLY ABOVE SEASONAL NORMS AS SW FLOW
ALOFT FCST TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  82  57  85 /  60  20  30  20
TULIA         59  83  57  85 /  50  30  40  20
PLAINVIEW     60  84  59  84 /  50  20  30  20
LEVELLAND     62  85  60  87 /  30  20  30  20
LUBBOCK       62  86  60  87 /  30  20  30  20
BROWNFIELD    61  88  60  88 /  30  20  30  20
CHILDRESS     64  82  62  84 /  40  50  50  20
SPUR          64  85  63  86 /  30  30  40  20
ASPERMONT     64  85  64  87 /  10  40  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/33

In the hours before

Special weather statement, May 30, 9:11 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT MON MAY 30 2005

TXZ021-022-027-028-033-034-039-040-310800-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
911 PM CDT MON MAY 30 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 360 EFFECTIVE UNTIL 3 AM CDT TUESDAY MORNING FOR THE
FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY AND
YOAKUM

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 31, 1:39 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
139 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             10 N BLEDSOE            33.76N 103.02W
05/31/2005  2.00 INCH        COCHRAN            TX   STORM CHASER

            REPORTED BY NEWS CHANNEL 11 STORM CHASER.

&&

KWIDELSKI
Special weather statement, May 31, 2:36 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
236 AM CDT TUE MAY 31 2005

TXZ021>023-027>030-033>037-039>043-311200-
BAILEY-CASTRO-COCHRAN-CROSBY-DICKENS-FLOYD-GARZA-HALE-HOCKLEY-KENT-
LAMB-LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM-
241 AM CDT TUE MAY 31 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 360 EFFECTIVE UNTIL 7 AM CDT TUESDAY MORNING FOR THE
FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...CROSBY...DICKENS...FLOYD...GARZA
....HALE...HOCKLEY...KENT...LAMB...LUBBOCK...LYNN...PARMER
...SWISHER...TERRY...AND YOAKUM

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Local storm report, May 31, 2:49 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
249 AM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     HAIL             MULESHOE                34.23N 102.73W
05/31/2005  1.75 INCH        BAILEY             TX   LAW ENFORCEMENT

&&

KWIDELSKI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:10 AM CDTSevere Thunderstorm WarningLUBCochran65 min
May 31, 2:14 AM CDTSevere Thunderstorm WarningLUBCochran, Hockley61 min
May 31, 2:23 AM CDTSevere Thunderstorm WarningLUBBailey67 min
May 31, 3:52 AM CDTSevere Thunderstorm WarningLUBLynn53 min
May 31, 5:03 AM CDTSevere Thunderstorm WarningLUBLubbock57 min
May 31, 5:48 AM CDTSevere Thunderstorm WarningLUBLynn57 min
May 31, 5:53 AM CDTSevere Thunderstorm WarningLUBLamb52 min
May 31, 6:16 AM CDTSevere Thunderstorm WarningLUBHockley59 min
May 31, 6:55 AM CDTSevere Thunderstorm WarningLUBGarza, Lynn35 min
May 31, 7:13 AM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
May 31, 3:46 PM CDTTornado WarningLUBCastro59 min
May 31, 4:23 PM CDTSevere Thunderstorm WarningLUBParmer67 min
May 31, 4:26 PM CDTSevere Thunderstorm WarningLUBSwisher64 min
May 31, 4:37 PM CDTTornado WarningLUBSwisher53 min
May 31, 4:45 PM CDTTornado WarningLUBCastro60 min
May 31, 5:00 PM CDTTornado WarningLUBBriscoe60 min
May 31, 5:31 PM CDTSevere Thunderstorm WarningLUBLamb59 min
May 31, 5:39 PM CDTSevere Thunderstorm WarningLUBSwisher66 min
May 31, 5:45 PM CDTTornado WarningLUBCastro45 min
May 31, 6:00 PM CDTSevere Thunderstorm WarningLUBBriscoe60 min
May 31, 6:05 PM CDTSevere Thunderstorm WarningLUBMotley40 min
May 31, 6:19 PM CDTSevere Thunderstorm WarningLUBFloyd56 min
May 31, 6:23 PM CDTSevere Thunderstorm WarningLUBHale67 min
May 31, 6:30 PM CDTSevere Thunderstorm WarningLUBLamb60 min
May 31, 6:44 PM CDTSevere Thunderstorm WarningLUBMotley61 min
May 31, 6:49 PM CDTTornado WarningLUBLamb56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.